Gabapentin is a prescription drug that’s used to treat seizures, neuropathic pain, migraines, anxiety disorders, and manic-depressive disorders like bipolar disorder. Though it’s different from drugs like benzodiazepines and barbiturates that are used to treat anxiety and insomnia, it comes with some of the same risks and side effects. When abused, the drug can lead to serious issues like dependence, addiction, withdrawal, and potentially deadly overdose.
Learn more about the signs and symptoms of a gabapentin overdose and how it can be safely treated or avoided.
How Gabapentin Works
Gabapentin, often sold under the name Neurontin, is in a specific class of drugs called gabapentinoids that work to suppress the nervous system. Gabapentin is an analog of a naturally occurring chemical in the brain called gamma-Aminobutyric acid (GABA). GABA is responsible for a variety of tasks, including the regulation of excitability in the nervous system. Other central nervous system depressants like alcohol, barbiturates, and benzodiazepines work by binding to GABA receptors and making GABA more effective. However, despite the fact that it’s a GABA analog, there is no evidence to suggest that gabapentin binds to GABA receptors or effects GABA in the brain.
Gabapentin’s pharmacology, or the way it achieves its effects, are complicated and not completely understood. However, one of the key ways it seems to affect the brain and body is by affecting something called voltage-dependent calcium channels (VDCC). These channels are found in the membranes of certain excitable cells like muscles and neurons. Gabapentin inhibits these channels, which could explain the drug’s usefulness in treating neuropathic pain.
Despite the fact that gabapentin is not GABAergic in the same way that alcohol or benzodiazepines, it produces some of the same effects and side effects like anti-anxiety, drowsiness, fatigue, dizziness, and sexual dysfunction. Some have found that the drug can lead to a euphoric high through recreational use. However, using the drug recreationally increases your risk of becoming physically dependent on it. Plus, high doses can lead to an overdose, which can be deadly.
Gabapentin Side Effects
Gabapentin is a prescription drug, which means it’s important to closely follow directions on the label and those given by your doctor. It also means you should be aware of the side effects and monitor your condition as you take the drug. Report any unexpected negative symptoms to your doctor. Gabapentin comes with a wide variety of side effects. Some are common while others only occur in rare circumstances. Either way, knowing them can help you avoid any serious medical complications.
The most common side effects of gabapentin include drowsiness, dizziness, fatigue, loss of muscle control, swelling in the extremities, and tremors. It can also cause sexual dysfunction or a loss of libido. Symptoms like dizziness and drowsiness can be mild but significantly increase in intensity when the drug is abused. Loss of motor control and drowsiness can lead to falls, injuries, and accidents, especially if you try to operate a vehicle.
The U.S. Food and Drug Administration issued a warning in 2009 that gabapentin could increase your risk of experiencing suicidal thoughts and actions. Depressants that affect excitability in your nervous system often carry the risk of worsening depression symptoms. If you struggle with depression, gabapentin could make it worse. Depression is often associated with low energy levels, apathy, and low mood, which are some of the effects of CNS depressants.
Abuse and addiction are also risks of gabapentin use. If you use the drug for too long or in high doses, you risk becoming chemically dependent on it. Stopping can cause insomnia, headaches, nausea, anxiety, flu-like symptoms, nervousness, depression, convulsions, and dizziness. Stopping abruptly can also be potentially deadly. If you experience withdrawal symptoms, it’s important for you to seek medical assistance as soon as possible.
Gabapentin Overdose Symptoms
One of the risks of gabapentin abuse is an overdose. Most depressants carry a risk of overdose and, in many cases, it can be potentially deadly. Overdose can cause the drug to suppress your nervous system to a dangerous degree, pairing vital functions. The symptoms of an overdose often include some of the same side effects that come with overuse and abuse but to a more dangerous degree. Symptoms include:
- Difficulty staying awake
- Blurred vision
- Slurred speech
- Abnormal heart rate
Gabapentin overdose can become deadly when the drug starts to interfere with vital functions like your breathing. CNS depressants often cause respiratory depression, which is when the drug slows down your nervous system to the point where it slows or stops breathing. Very little is known as to why opioids and depressants suppress breathing, but one theory is that it inhibits your nervous system’s ability to detect carbon dioxide in your body.
Normally, carbon dioxide in the lungs triggers you to take a breath, expelling it and filling your lungs with oxygen. If the brain doesn’t realize there is a buildup of carbon dioxide, it may not know it’s time to breathe.
Slowed breathing can lead to hypoxia, oxygen deprivation, brain and tissue damage, coma, and death. While it’s rare for gabapentin to lead to an overdose on its own, it can be deadly in high doses around 49 grams. Gabapentin overdose can often occur in people who are experiencing suicidal ideations and actions. If you have been prescribed gabapentin and you’ve started to experience deep depression or suicidal thoughts, speak to your doctor or a clinical professional as soon as possible.
Mixing Gabapentin With Other Drugs
While accidental overdose is rare when gabapentin is taken by itself, it’s much more common when the drug is mixed with other substances. If gabapentin is used recreationally, it may be used in party settings or other social encounters. Alcohol is another substance that’s also common in such settings. Alcohol and recreational gabapentin use can overlap, causing serious medical issues.
When CNS depressants are combined, it can cause a pharmacological phenomenon called potentiation. When two drugs potentiate each other, it means they can magnify the effects of both drugs. Alcohol is also a CNS depressant, which means it also works to suppress excitability in the nervous system. It can cause some of the same side effects as gabapentin when the two are combined it can increase the severity of those side effects even in lower doses.
On its own, it takes a very high dose of gabapentin (around 49 grams) to cause a dangerous overdose. However, when alcohol is involved, a much lower dose of gabapentin can be deadly. For the same reason, if you are taking gabapentin for legitimate medicinal purposes and you decide to drink, you will feel the effects of alcohol much more quickly.
Alcohol isn’t the only substance that potentiates gabapentin. Its effects can also be compounded by benzodiazepines, barbiturates, and other GABAergic sleep aids.